Hail, Hamilton
- When
- May 24, 2:18 PM MST
- Where
- Hamilton County, 12.09 mi NNE of Mayline
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -101.580
A surface low over southeastern Colorado with boundaries extending south and northeast across northwestern counties of the CWA helped initiate severe thunderstorms and eventually heavy rainfall. Boundary layer moisture was rather high across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface low over southeastern Colorado with boundaries extending south and northeast across northwestern counties of the CWA helped initiate severe thunderstorms and eventually heavy rainfall. Boundary layer moisture was rather high across the area. Strong shear and good instability was mainly west of the Hwy 83 corridor with the bulk of reports in this area. Later in the evening the main threat was heavy rainfall with 2-4 inches reported. There were several reports of tornadoes but a thorough investigation, including reviewing video, confirmed numerous gustnadoes and an extensive amount of outflow scud clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 12:36 PM MST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 236 PM CDT Mon May 24 2021 ...Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 217 PM CDT Mon May 24 2021 Severe thunderstormsLow level shear was stil favorable to possible this afternoon across West Central Kansas, mainly west and north of Garden City through 6 pm. Severe thunderstorms possible across Hamilton county this afternoon. Main hazards will be heavy rainfall and hail up to the size of tennis balls. Over the past hour thunderstorms had been developing along a surface boundary over northwest Hamilton county. 0-6km shear was nearly parallel to this surface boundary and ranged from 30 to 40 knots and effective bulk shear of 40 knots. No cin and low level lapse rates greater than 9C/KM. Given this environment any storm that does develop is expect to quickly intensify as it moves northeast. Hail greater than 2 inches and periods of heavy rainfall will be likely with these storms. Rainfall rates of up to 2 inches an hour possible which may cause some localized flash flooding. Based on the mean flow and Bunker Storm motion the severe threat area will likely stay confined to the Hamilton, Kearny and Scott county areas through 5 pm. && .SHORT TERM...(This evening through Tuesday) Issued at 108 PM CDT Mon May 24 2021 As of 17z it appears that models were having some difficulty in picking up on a west to east surface boundary that was moving north across Scott and Lane counties. Satellite loop also indicates cu developing along this boundary at this time. Along this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40 knots and nice low level shear (15knots 0-1km shear and 20-30knot 0-3km shear) so conditions are looking more and more favorable that as storms develop in this area over the next few hours that a the environment will be favorable for not only large hail, baseballs, but also the potential exists that few tornadoes to be possible across portions of west central Kansas. Models earlier this afternoon also showing that these storms will eventually begin merge into a cluster this evening as they move across west central Kansas along the northern edge of a mid level baroclinic zone as the 850mb winds increase. Again the RAP has this mid level baroclinic zone much further north that what it may end up being given the potential for convection late today as far south as Scott and Lane counties. At this time given this possible bias have shifted the best chance for convection further south early tonight as these storms cross western Kansas. As these storms track east overnight an outflow/surface boundary will cross into southwest Kansas and the models are in decent agreement with this surface boundary continuing to track southeast during the day on Tuesday. By late day this surface boundary is forecast to be located south and east of Dodge City. At this time models appear to hold off convection until late day and by this time the most favorable area will be south and east of Dodge City. If the NAM is correct stronger 0-6km shear will be present late day along this boundary along with mid level instability. If convection does develop along this boundary late day severe thunderstorms will be likely with hail up to baseballs being possible. .LONG TERM...(Tuesday night through Monday) Issued at 108 PM CDT Mon May 24 2021 Early Tuesday night models were in fairly good agreement with a surface boundary being located just south and east of Dodge City. Late day heating, mid level instability combined with improving 0-1km moisture convergence along this boundary will favor scattered thunderstorms early Tuesday night as an embedded upper wave crosses the Panhandle of Texas and south central Kansas. Some of these storms early Tuesday night may be severe with larger hail and strong gusty winds being the main hazards south and east of Dodge City. Mid to late week a series of upper level troughs will cross the Central Plains as a west to southwest flow establishes itself across the western and central United States. With a surface boundary oscillating north and south across western Kansas during this time frame there will be ongoing chances for afternoon and overnight thunderstorms as each of these upper level troughs passes. Exactly where, at this time, is unclear given the uncertainty on timing of each of these upper waves crossing the Central Plains and where this surface boundary will be located. As a result of this uncertainty will stay close to the latest guidance on precipitation chances. Highs mid to late week will range from the low to mid 80s north of wherever this surface boundary will be located on that day to around 90 degrees south of this boundary. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 PM CDT Mon May 24 2021 Low clouds in the 1000 to 2000ft AGL level will give way to clearing skies this afternoon as gusty south southeast winds continue at 15 to 20 knots. After 21z Monday there will be a chance for scattered thunderstorms in the Garden City area and as these storms develop they will move east southeast early tonight. At this time it appears the best chance for convection will be the Hays area between 03z and 06z Tuesday. Strong gusty winds and periods of heavy rainfall will be possible in this area from these thunderstorms early tonight. As these thunderstorms track east southeast overnight an area of low cloud will settle into southwest Kansas. BUFR soundings indicating the potential for a period of ceilings at or below 1000ft AGL between 06z and 12z Tuesday. Winds during this time period will be southeast at around 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 58 87 / 20 20 20 20 GCK 59 81 57 86 / 20 10 10 20 EHA 57 83 57 89 / 10 10 10 10 LBL 59 85 57 89 / 10 10 10 10 HYS 60 82 56 84 / 60 40 10 30 P28 64 84 62 87 / 30 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 508 AM CDT Mon May 24 2021 KSZ030-031-043>046-061>066-074>081-084>090-251015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk for severe weather exists as early as 5 pm around the Scott city area - and shifting southward toward Garden City and Highway 400 corridor in the early evening hours. Damaging wind, golfball size hail, lightning and heavy rain creating localized flash flooding are all possible. An isolated tornado is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- A stationary boundary will be in place from roughly Hays to Liberal, providing the focus for a few strong to severe thunderstorms across the area into central Kansas during the late afternoon and evening. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm, mainly in the Scott City to Garden City areas. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 109 PM MDT Mon May 24 2021 KSZ061-242000- Hamilton KS- 109 PM MDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 200 PM MDT... At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 800 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204 TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197 SUGDEN
Special Weather Statement National Weather Service Dodge City KS 344 PM CDT Mon May 24 2021 KSZ062-242130- Kearny KS- 344 PM CDT Mon May 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 430 PM CDT... At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Leoti, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Kearny County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 900 PM CDT for southwestern Kansas. LAT...LON 3826 10154 3826 10116 3821 10112 3815 10154 TIME...MOT...LOC 2043Z 259DEG 20KT 3824 10153 SUGDEN
The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
16 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Over 5 inches of rainfall was observed.
There were numerous hail stones the size of golf balls.
Rainfall of 2.64 was observed.
Rainfall of 2.00 inches was observed.
Rainfall of 3.60 was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963516, 963517, 963518, 963520, 963523, 963524, 963525, 963526, 963527, 963522, 963530, 963531, 963528, 963532, 963529, 963533, 963534, 963536, 963537, 963535.